Cops, Courts and Fire Neighbors

Powerful Drug Believed To Have Sickened First Responders


File photo

Four local first responders were sickened last Monday by what is suspected by the agency of being exposure of drugs.

In a statement released to the media by Newtown Ambulance Squad, the nonprofit said they believe their crew members were “exposed to a narcotic in powder form” during a call where they were summoned to the Newtown Bypass for a report of a cardiac arrest. Upon arrival, a bystander who was nurse and a deputy fire chief had both performed CPR and another person had administered a dose of a project that is antidote to overdoses of opioids.

“In the process of the care of the patient a crew that included two paramedics, one EMT, and one firefighter began to show signs and symptoms of exposure to an unknown substance, possibly believed to be carefentinil or another substance mixed with heroin. These symptoms included a combination of altered mental status, tachycardia, diaphoresis, hypertension, and nausea. All four emergency services personnel who had symptoms were evaluated at the St. Mary Medical Center Emergency Department and were released after the symptoms resolved.

The nonprofit emergency medical squad that serves the Newtown area said their safety committee reviewed the incident and suspects the four first responders were exposed to a “narcotic in powder form from either the interior of the vehicle or from the patient.”

“It is important that those in the Emergency Services field and laypersons responding to assist in these situations remain cautious of their surroundings and take precautionary measures to protect themselves from exposure to hazards such as contamination from drugs or other substances left at the scene. We have advised our staff to move future patients from their initial surroundings to a safe environment to reduce the risk of an exposure. Further, our squad has purchased additional personal protective equipment to add a layer of safety for our personnel when responding to a possible overdose,” the statement said.

Last year, the Pennsylvania Department of Health said carefentinil was 100 times more powerful than fentanyl and was being mixed with heroin by dealers.

Carefentinil can be absorbed in a number of ways: skin contact, inhalation, oral exposure or ingestion.

“Carfentanil is a veterinary drug used to sedate large animals and can be lethal to anyone who comes into contact with it – not just heroin users,” Secretary of Health Dr. Karen Murphy said last year.

The Newtown Ambulance Squad asked the public to remain aware of the threat and how they can impact future calls for service.

 


About the author

Tom Sofield

Tom Sofield

Tom Sofield has covered news in Bucks County for five years for both newspaper and online publications. In 2012, Tom was honored at the Pennsylvania Newspaper Association Foundation's Keystone Press Awards for his coverage of President Obama's visit to Falls Township in 2011. When he's not covering news in the area, Tom enjoys checking out the newest restaurants and bars, exploring forgotten places of industry in the area, going to local parks and spending time with his friends and family. If there's one thing you should know about Tom, he is a local news junkie through and through. Email: tom@newtownpanow.com Phone: 215-431-1001